Iowa, 2009

Hail in Iowa, June 24 to 25, 2009

June 24 to 25, 2009 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced large hail which caused crop damage in Sioux and Plymouth Counties of northwest Iowa from just before to just after midnight on the night of June 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail which caused crop damage in Sioux and Plymouth Counties of northwest Iowa from just before to just after midnight on the night of June 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 8:35 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 24, 8:35 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT WED JUN 24 2009

.DISCUSSION...
COVERAGE A LTL LESS THAN EXPECTED BUT STORMS ARE SVR IN ACCORDANCE
WITH MOISTR AND UNSTBL AIR AND SVRL BOUNDARIES. EXPECT STORMS TO
CONT TO AFFECT AREA WITH SVR STORMS MAINLY N. THESE STORMS SHUD DCRS
AND MOVE OUT RATHER QUICKLY AFTER 1AM CDT. TEMP FCST LOOKS FAIRLY
GOOD WITH HOURLY VARIATIONS DUE TO SPOTTY SVR STORM COVERAGE.

&&

.AVIATION...
SCATTERED SVR THUNDERSTORMS WILL CONT THRU 06Z MAINLY NORTH OF
INTERSTATE 90 ACROSS SOUTHEASTERN SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA. LCL MVFR TO IFR CONDS AND STG WINDS IN STORMS BUT NO GNRL
LWRNG OF CONDS EXPECTED. SKIES WILL CLEAR AND WINDS WILL BECOME
LIGHT BEHIND CONVECTION AFTER 06Z.

&&

.PREV DISCUSSION...
RIDGE BEGINNING TO FOLD OVER THIS AFTERNOON WHILE UPPER LEVEL JET
IMPINGES ON THE NRN PLAINS. STILL WATCHING CONVECTION FIRE OVER NE
SD EARLY THIS AFTERNOON. CONVECTION BECOMING MORE ROBUST AS UPPER
LEVEL SUPPORT IMPROVES AND SFC LAYER DESTABILIZES. OUTFLOW FROM
THESE STORMS ENTERING THE NW CWA AND SHOULD BECOME A TRIGGER
MECHANISM FOR STORM DEVELOPMENT SWRD LATER THIS AFTERNOON. IF STORMS
DO NOT DEVELOP ON THIS BNDRY IT WILL BE DIFFICULT TO BREAK THE CAP
AND GET CONVECTION FIRING. ALSO NEED TO WATCH STORMS IN NE SD FOR
POSSIBLE BUILDING SE INTO SW MN. EITHER WAY ANY STORMS THAT MOVE OR
DEVELOP IN THE AREA WILL HAVE THE POTENTIAL TO BECOME SEVERE.
EFFECTIVE SHEAR INCREASING AND WILL BE IN THE 45-55 KT RANGE THIS
EVENING...WHICH ALONG WITH ML CAPES AOA 2000 J/KG ARE SUFFICIENT FOR
ROTATING SUPERCELL THUNDERSTORMS. INITIAL CONVECTIVE MODE IS FOR
DISCRETE SUPERCELLS CAPABLE OF PRODUCING LAGER HAIL WITH THE
POTENTIAL FOR TORNADOES. WINDS WILL ALSO BE A THREAT...BUT SHOULD
BECOME A LARGER THREAT AS STORMS CONGEAL INTO A LINE AND MOVE INTO
ERN PORTIONS OF THE CWA.

A COUPLE MORE HOT/HUMID DAYS TO CONTEND WITH BEFORE RETURN OF MORE
SEASONABLE TEMPERATURES AND HUMIDITY LEVELS THIS WEEKEND. BIGGEST
CHALLENGE THROUGH THE PERIOD WILL BE TIMING UPCOMING PCPN CHANCES.

SHOULD SEE CHANCES INCREASE BY LATER THURSDAY NIGHT...WITH STRONG
WARM ADVECTION AND LOW LEVEL JET MOVING INTO CENTRAL SOUTH DAKOTA.
ANY LATE NIGHT ACTIVITY COULD TRACK EAST-SOUTHEAST ACROSS OUR
NORTHERN CWA AS WARM ADVECTION SHIFTS EAST THROUGH THE MORNING...
BUT EXPECT THAT THIS WOULD WEAKEN THROUGH THE DAY AS LOW LEVEL JET
UNDERGOES NORMAL DIURNAL DOWNTREND. MUCH OF FRIDAY AFTERNOON AND
EARLY EVENING COULD BE DRY...THOUGH SURFACE BOUNDARY BEGINS TO PUSH
EAST THROUGH CENTRAL SD...SO WILL KEEP A CHANCE IN OUR FAR WEST FOR
THE EARLY EVENING. BETTER CHANCES FRIDAY NIGHT SHOULD BE IN OUR FAR
NORTHERN COUNTIES...AND POINTS NORTH AS LOW LEVEL JET STRENGTHENS.
BOTH MODELS SHOWING 45-55KT JET CORE IN OUR CWA...PLACING BEST
CONVERGENCE NORTH OF I-90 INTO FAR NORTHEAST SD/WEST CENTRAL MN.
THIS LIFTS OFF TO THE NORTHEAST THROUGH THE LATE NIGHT HOURS...BUT
STILL OPTED TO KEEP LOW END LIKELY POPS ALONG HIGHWAY 14 CORRIDOR...
TAPERING TO LOW CHANCE IN OUR FAR SOUTHEAST FOR POTENTIAL SOUTHWARD
DEVELOPMENT LATE FRIDAY NIGHT ALONG COLD FRONT MOVING INTO THE CWA.
WILL CARRY LOW CHANCE POP INTO SATURDAY MORNING AS THE FRONT PUSHES
THROUGH OUR MN/IA COUNTIES. MAY HAVE TO CONTINUE THIS CHANCE INTO
THE AFTERNOON IF FRONT SLOWS DOWN AND LINGERS OVER OUR EAST LONGER
THAN CURRENTLY EXPECTED.

REMAINDER OF THE WEEKEND WILL BE DRY AND MUCH MORE COMFORTABLE THAN
THIS PAST WEEK HAS BEEN...THOUGH COULD BE A LITTLE BREEZY ACROSS THE
NORTHEAST SUNDAY WITH UNIFORM WEST-NORTHWEST WIND PROFILE ALLOWING
FOR STRONG MIXING.

UPPER RIDGE ATTEMPTS TO BUILD EAST INTO THE PLAINS MONDAY-WEDNESDAY
NEXT WEEK...THOUGH LATEST 12Z RUNS OF BOTH GFS AND ECMWF SHOWING
UPPER TROUGH OVER THE GREAT LAKES STRENGTHENING AND SLOWING DOWN
EASTWARD PROGRESSION. MUCH OF THE WEEK LOOKS DRY WITH THIS PATTERN
EVOLUTION...THOUGH WILL KEEP A SLIGHT CHANCE OF TSRA IN MONDAY
NIGHT/TUESDAY WITH SOME WEAK WARM ADVECTION ACROSS THE AREA. TEMPS
A LITTLE TRICKY...AS STRENGTH OF UPPER LOW ON 12Z OPERATIONAL GFS
WOULD KEEP AT LEAST EASTERN AREAS COOLER THAN GOING TEMPS. THIS RUN
IS COOL OUTLIER THOUGH...SO HAVE STUCK FAIRLY CLOSE TO NATIONAL
GUIDANCE FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 24, 10:47 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT WED JUN 24 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1147 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW LINGERING THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
NORTHWEST IOWA EARLY THIS AFTERNOON. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS
AFTERNOON...WITH THE GREATEST POTENTIAL FOR THUNDERSTORM
DEVELOPMENT ACROSS SOUTH CENTRAL SOUTH DAKOTA. IN
ADDITION...THUNDERSTORMS OVER NORTH CENTRAL SOUTH DAKOTA EARLY
THIS AFTERNOON...SHOULD PROGRESS
INTO SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON. STORMS WHICH DEVELOP MAY BECOME SEVERE...CAPABLE OF
PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 75 MPH. IN
ADDITION...TORNADOS WILL BE POSSIBLE WITH SOME STORMS. STORMS ARE
EXPECTED TO MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS
EVENING...AND MAY FORM A LINE OF THUNDERSTORMS DURING THE EVENING
HOURS.

FLOODING...
WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED TODAY AND
TONIGHT...A FEW HEAVIER THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH
AN HOUR RAINFALL RATES. THIS COULD PRODUCE SOME
LOCALIZED...MAINLY URBAN...FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT NORTHWEST
OF A LINE FROM BROOKINGS TO LAKE ANDES...AND AFTER 6 PM CDT
FOR THE REMAINDER OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

In the hours before

Local storm report, Jun 24, 11:15 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1215 AM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             6 WNW STICKNEY          43.61N 98.55W
06/24/2009  E1.75 INCH       AURORA             SD   LAW ENFORCEMENT

&&

KEWY
Local storm report, Jun 24, 11:22 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND GST     BERESFORD               43.08N 96.78W
06/24/2009  E60 MPH          UNION              SD   FIRE DEPT/RESCUE

&&

KEWY
Local storm report, Jun 24, 11:27 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             7 NNW MOUNT VERNON      43.81N 98.31W
06/24/2009  E0.88 INCH       DAVISON            SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Jun 24, 11:30 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1230 AM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TORNADO          15 E PLATTE             43.39N 98.55W
06/24/2009                   DOUGLAS            SD   LAW ENFORCEMENT

&&

KEWY
Local storm report, Jun 24, 11:34 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 AM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     FUNNEL CLOUD     2 W CORSICA             43.42N 98.45W
06/24/2009                   DOUGLAS            SD   LAW ENFORCEMENT

&&

KEWY
Local storm report, Jun 24, 11:40 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             7 NNW MOUNT VERNON      43.81N 98.31W
06/25/2009  E0.88 INCH       DAVISON            SD   TRAINED SPOTTER

1218 AM     TSTM WND GST     BERESFORD               43.08N 96.78W
06/25/2009  E60.00 MPH       UNION              SD   FIRE DEPT/RESCUE

1227 AM     TORNADO          15 E PLATTE             43.39N 98.55W
06/25/2009                   DOUGLAS            SD   LAW ENFORCEMENT

1232 AM     FUNNEL CLOUD     2 W CORSICA             43.42N 98.45W
06/25/2009                   DOUGLAS            SD   LAW ENFORCEMENT

&&

KEWY

The radar

The Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 05:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sioux

When
June 24, 11:57 PM CST
Where
Sioux County, 0.51 mi W of Hawarden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.000, -96.480

Large hail caused an unknown amount of crop damage.

Hail, Sioux

When
June 24, 11:59 PM CST
Where
Sioux County, 2.13 mi NNW of Chatsworth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.950, -96.510

Large hail caused an unknown amount of crop damage.

Hail, Sioux

When
June 25, 12:00 AM CST
Where
Sioux County, 1.01 mi E of Chatsworth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.920, -96.480

Large hail caused an unknown amount of crop damage.

Hail, Plymouth

When
June 25, 12:36 AM CST
Where
Plymouth County, 0.69 mi N of Brunsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -96.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180882, 180881, 180883, 180884.